We wish to report an ocular chemical injury caused by inadvertent dispensing and administration of an erectile dysfunction cream (Vitaros) instead of an ocular lubricant (VitA-POS) to highlight this potential source of error. Prescribing errors are common, and medications with similar names/packaging increase risk. However, it is unusual in this case that no individual (including the patient, general practitioner or dispensing pharmacist) questioned erectile dysfunction cream being prescribed to a female patient, with ocular application instructions. The patient was treated for a mild ocular chemical injury with topical antibiotics, steroids and lubricants, with good response. However, we believe this to be an important issue to report to enhance awareness and promote safe prescribing skills.
Statistics from Altmetric.com
Contributors All authors: planning, reporting, conception and design.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Patient consent Obtained.
Provenance and peer review Not commissioned; externally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.